Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 206, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2018, 1:03 PM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 1:03 PM CDT (18:03 UTC)
- Expired
- Jul 4, 2018, 1:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 1:30 PM CDT | TSTM WND GST 61 | 1 Wnw Lake Mills, IA | SPOTTER MEASURED 61 MPH WIND GUST. HIS CAR DOOR WAS ALSO CAUGHT BY THE WIND WHEN HE WAS OPENING THE DOOR, PUSHING THE DOOR INTO HIS FACE. THIS CONTACT BROKE HIS NOSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
060
WUUS53 KDMX 041803
SVRDMX
IAC109-189-041845-
/O.NEW.KDMX.SV.W.0206.180704T1803Z-180704T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
103 PM CDT WED JUL 4 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Kossuth County in north central Iowa...
Winnebago County in north central Iowa...
* Until 145 PM CDT.
* At 102 PM CDT, a severe thunderstorm was located 13 miles south of
Bricelyn, or 14 miles northwest of Forest City, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Forest City, Lake Mills, Rice Lake, Buffalo Center, Thompson,
Leland, Rake, Scarville, Lake Mills Municipal Airport, Hogsback
Wildlife Area and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Boaters should get away from the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 15 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4329 9402 4349 9406 4350 9351 4326 9350
TIME...MOT...LOC 1802Z 264DEG 30KT 4337 9388
HAIL...1.00IN
WIND...60MPH
$$
Small2 follow-up statements
954
WWUS53 KDMX 041830
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
130 PM CDT WED JUL 4 2018
IAC109-041839-
/O.CAN.KDMX.SV.W.0206.000000T0000Z-180704T1845Z/
Kossuth IA-
130 PM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4331 9374 4349 9388 4350 9351 4331 9350
TIME...MOT...LOC 1829Z 264DEG 30KT 4339 9356
$$
IAC189-041845-
/O.CON.KDMX.SV.W.0206.000000T0000Z-180704T1845Z/
Winnebago IA-
130 PM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN WINNEBAGO COUNTY...
At 129 PM CDT, a severe thunderstorm was located over Lake Mills, or
10 miles north of Forest City, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Mills, Rice Lake, Thompson, Leland, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Boaters should get away from the water and move indoors or inside a
vehicle. remember, lightning can strike out to 15 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4331 9374 4349 9388 4350 9351 4331 9350
TIME...MOT...LOC 1829Z 264DEG 30KT 4339 9356
HAIL...1.00IN
WIND...60MPH
$$
Small924
WWUS53 KDMX 041845
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
145 PM CDT WED JUL 4 2018
IAC189-041854-
/O.EXP.KDMX.SV.W.0206.000000T0000Z-180704T1845Z/
Winnebago IA-
145 PM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNEBAGO COUNTY
WILL EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4331 9374 4349 9388 4350 9351 4331 9350
TIME...MOT...LOC 1844Z 264DEG 30KT 4340 9341
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:31 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 4, 12:31 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1231 PM CDT Wed Jul 4 2018 ...Updated 18z Aviation... .SHORT TERM.../Today through Thursday/ Issued at 407 AM CDT Wed Jul 4 2018 The primary forecast challenges will be the heat and humidity today along with a chance for a few strong thunderstorms and heavy rainfall into tonight. Today through Thursday...Forecast Confidence: Medium Strong upper ridge remains centered over the Ohio River Valley with a rather potent early July shortwave moving along the US/Canada border. Persistent southerly low level flow has kept plentiful moisture over the Midwest with 00Z RAOBs depicting H8 dewpoints from +14 to +16C with PWAT values between 1.50" to 1.75". While all was quiet over Iowa overnight, Mother Nature was busy putting on quite a fireworks/lightning show over portions of SD/ND and NE overnight. Initial focus today will be coverage and evolution of thunderstorms coming out of SD and NE. A number of the CAM solutions /HRRR, HRRRExp, NAMNEST/ appeared to initialize the convection reasonably well and generally bring a weakening line of storms across northern Iowa between noon and 4pm /17-21z/. Very recent runs have backed off on this potential a bit, likely due to uncertainty with the cold pool strength and the ability to generate new convection thru a fairly stout cap. At this point decided to leave a 20-30 percent chance and hope for better consistency towards mid-morning. Second concern will be the hot and humid conditions today. Little change in the forecast with highs topping out in the upper 80s to lower 90s and very sticky dewpoints into the mid 70s to near 80F, likely getting a bump in some areas from crop/corn ET. Heat indicies still progged to reach the 100-105F range so the Heat Advisory will remain in effect from 12pm to 8pm. Finally, the best potential for more widespread convection will occur from this evening into Thursday along a slow moving cool front. Very strong instability /MLCAPE 3000+ J/kg/ and weak capping will exist by late afternoon with storm initiation expected over SD and NW Iowa. Initial storms will likely have some severe risk /wind and hail/ as noted by SPC Slight Risk but the lack of stronger shear will limit storm organization. Storms will propagate southeastward into central Iowa during the overnight hours. Very high PWATs, deep warm cloud layers, and a weak shear environment may produce pockets of locally heavy rainfall. With the recent heavy rains/flash flooding/elevated river levels will need to keep a close eye on this potential per the WPC Slight Risk of Excessive Rainfall. Showers/storms may persist or redevelop across the southern half of Iowa on Thursday however recent trends have pushed this activity further south into Missouri. Drier air will begin to infiltrate from the north on Thursday afternoon associated with a strengthening high pressure system. .LONG TERM.../Thursday night through Tuesday/ Issued at 407 AM CDT Wed Jul 4 2018 Thursday night to Tuesday...Forecast Confidence: Medium/High Upper trough will track into New England on Thursday night knocking upper heights along the east coast. This in turn will result in an amplification of the upper ridge over the central and western CONUS. A seasonally strong and expansive surface high is expected to overspread much of the Midwest from Thursday night into the upcoming weekend. Low level wind trajectories out of the east/northeast will keep high temperatures in the 80s with relatively low dewpoints in the 60s /although evapotranspiration could cause jump later in the period./ Limited deep layer moisture should keep skies mostly clear with no appreciable chance of rain until perhaps early next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1224 PM CDT Wed Jul 4 2018 Main concern for this afternoon and into the evening will be the initiation of thunderstorms ahead of the cold front. The challenge so far has been the line of TSRA through northern Iowa, which will be utilizing available energy and leaving cloud debris limiting daytime heating. The bulk of precipitation is expected after 00 UTC, though some models do favor initiation after 20 UTC this afternoon. Due to this potential VCTS has been put in at northern terminals prior to 00 UTC, confidence is too low to go with TS at the current moment. Overall MVFR to VFR will prevail for much of the period, though if a thunderstorm moves directly over a terminal +RA may result in temporary IRF conditions with gusty winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>086-092>097. && SHORT TERM...Fowle LONG TERM...Fowle AVIATION...Krull
Hazardous weather outlook, Jul 4, 4:28 AM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 428 AM CDT Wed Jul 4 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 428 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible this afternoon and evening in northern Iowa, then area-wide tonight. A few strong to severe storms are possible, with damaging winds and locally heavy rainfall the primary threats. Hot and humid conditions are expected on the 4th of July. A Heat Advisory is in effect from Noon until 8 PM today. Please refer to the National Weather Service Website at weather.gov/desmoines for further details. River Flood Warnings for minor to major flooding are in effect for multiple locations in the Des Moines River basin for at least the next several days. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible across the south half of Iowa on Thursday. A few strong storms are possible mainly across the southeast, with damaging winds and locally heavy rainfall the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into tonight. Fowle
In the hours before
Special weather statement, Jul 4, 11:17 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1117 AM CDT WED JUL 4 2018
IAZ004-005-015-041715-
Palo Alto IA-Kossuth IA-Emmet IA-
1117 AM CDT WED JUL 4 2018
...Strong Thunderstorms over Northwest Iowa...
At 1115 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Jackson, Minnesota to near Terril
to Royal in Iowa. Movement was east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Rainfall amounts of one to two inches will be possible with these
storms.
Locations impacted include...
Estherville, Emmetsburg, Swan Lake, Five Island Lake, Ingham Lake,
High Lake, Lost Island Lake, Okamanpedan Lake, Iowa Lake, Silver
Lake, Rush Lake, Armstrong, Graettinger, Ruthven, Ringsted,
Wallingford, Ayrshire, Gruver, Dolliver and Curlew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4350 9432 4335 9439 4293 9470 4295 9491
4350 9492
TIME...MOT...LOC 1615Z 270DEG 26KT 4358 9493 4336 9503 4307 9525
SmallSpecial weather statement, Jul 4, 12:51 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 1251 PM CDT Wed Jul 4 2018 IAZ004>006-015-016-023-024-041900- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 1251 PM CDT Wed Jul 4 2018 ...Strong Thunderstorms Over Northern Iowa... Strong thunderstorms will continue to affect portions of northern Iowa through at least 2pm, including near Emmetsburg, Pocahontas, Algona and Forest City. The stronger storms may produce wind gusts to 50 mph, up to penny sized hail and one to two inch rainfalls. Those with outdoor activities should be prepared to seek safe shelter. Boaters should move to shore if storms approach. Torrential rains may also produce ponding water on roads. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:17 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.